California, 2006

Heat in California, May 15 to 18, 2006

May 15 to 18, 2006 · NWS HNX · 4 events in 4 counties and zones

Despite the overall coolness and excessive rainfall in Interior Central California in the Spring of 2006, the middle part of May saw a period where maximum temperatures reached 20 degrees above normal and close to records. The 15th saw temperatures jump to the upper 90s degree F.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

Despite the overall coolness and excessive rainfall in Interior Central California in the Spring of 2006, the middle part of May saw a period where maximum temperatures reached 20 degrees above normal and close to records. The 15th saw temperatures jump to the upper 90s degree F. at many locations on the Central and South San Joaquin Valley Floor with the 1st 100 degree readings of the warm season at Coalinga and Delano (both 101 degree F.). Additionally on the 17th, more stations' temperatures climbed and reached 100 degree F. at outlying climate sites at Dinuba, Collins Corner (Clovis), Selma, and Exeter on the East Central San Joaquin Valley Floor. The 18th was the warmest, however, with Delano reaching 105F, Coalinga 104F, and almost every other reporting site at or above 100F on the Central and South Valley Floor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at May 15, 1:50 PM PST, 10 minutes earlier.

Area forecast discussion, May 15, 1:50 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
250 PM PDT MON MAY 15 2006

.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...HIGH CLOUDS
CONTINUE OVER THE SIERRA THIS AFTERNOON, BUT HAVE THINNED
CONSIDERABLY OVER THE VALLEY. THE CLOUDS HAVE INHIBITED ANY CULUMUS
BUILDUPS IN THE SIERRA SO FAR AND DOES NOT LOOK LIKE THE CLOUDS
WILL CLEAR IN TIME FOR ANY THUNDERSTORM DEVELOPMENT FOR THE
REMAINDER OF THE AFTERNOON/EVENING. THE UPPER RIDGE WILL CONTINUE
OVER THE WESTERN US THROUGH THURSDAY. AFTERNOON HEATING WILL BRING
ENOUGH INSTABILITY FOR ISOLATED THUNDERSTORMS OVER THE SIERRA
DURING THE LATE AFTERNOON/EARLY EVENING HOURS FOR THE NEXT FEW DAYS.

TEMPERATURES IN THE VALLEY ARE RUNNING 5-10 DEGREES ABOVE SUNDAY AT
THIS TIME, WHILE IN THE MOUNTAINS CLOUDS HAVE KEPT TEMPERATURES
FROM WARMING AS MUCH, WITH TRENDS MAINLY DOWN 4 TO UP 3 DEGREES. NO
MAJOR CHANGES IN HEIGHTS/THICKNESS/850MB TEMPERATURES THE NEXT FEW
DAYS, WITH SURFACE TEMPERATURES CONTINUING TO CREEP UP ANOTHER
DEGREE OR TWO EACH DAY THROUGH AT LEAST WEDNESDAY. MERCED RIVER
STAGE AT POHONO REACHED 10.1 FEET EARLY THIS MORNING AND IS FORECAST
TO PEAK ABOVE FLOOD STAGE OF 10 FEET FOR AT LEAST THE NEXT FEW DAYS
AS THE WARM TEMPERATURES CONTINUE TO PRODUCE SUBSTANTIAL RUNOFF FROM
SNOW MELT. FLOOD WARNING FOR POHONO CONTINUES.

.LONG TERM...FOR THURSDAY NIGHT THROUGH MONDAY...GOOD AGREEMENT
BETWEEN THE 12Z RUNS OF THE GFS AND ECMWF MODELS IN BREAKING DOWN
THE RIDGE ON FRIDAY AND DEVELOPING A DEEP, CLOSED LOW OFF THE WEST
COAST SATURDAY THROUGH MONDAY. THIS FUNDAMENTAL SHIFT IN THE PATTERN
WILL BRING MUCH COOLER TEMPERATURES AND A BIG INCREASE IN WINDS OVER
ESPECIALLY THE KERN COUNTY MOUNTAINS AND DESERT AREAS. AS IS ALWAYS
THE CASE WITH BIG PATTERN CHANGES, THE SPECIFICS ON TEMPERATURES IS
ALWAYS TRICKY. PREVIOUS TO THE ECMWF COMING ON BOARD WITH THE DEEP
LOW, I WAS SKEPTICAL ABOUT THE DEGREE OF COOLING BEING ADVERTISED BY
THE GFS. IT NOW LOOKS MORE PROBABLE AND I DECIDED TO COOL THINGS
DOWN CLOSE TO THE MOS VALUES FOR SATURDAY THROUGH MONDAY. AS A SIDE
NOTE, THESE COOLER TEMPERATURES WITH LOWS IN THE 20S OVER THE HIGH
COUNTRY WILL CERTAINLY SQUELCH THE HIGH SNOW MELT RATES THAT HAVE
OCCURRED OVER THE PAST SEVERAL DAYS. ALL IN ALL A RETURN THROUGH
NORMAL AND THEN TO BELOW NORMAL TEMPERATURES FOR THIS WEEKEND AND
EARLY NEXT WEEK.

&&

.AVIATION...FOR SPECIFIC DETAILS...VFR CONDITIONS FOR THE AREA
WILL PREVAIL THROUGH 00Z WEDNESDAY. PLEASE REFER TO TAFS FOR
KMCE...KFAT AND KBFL.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR POHONO BRIDGE CAC043 (SEE SFOFLSUSJ).

&&

BEAN/DUDLEY
Hazardous weather outlook, May 15, 3:45 AM PST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
445 AM PDT MON MAY 15 2006

CAZ096-161200-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
445 AM PDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
FROM YOSEMITE TO KINGS CANYON.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE MERCED RIVER AT POHONO
BRIDGE IN YOSEMITE NATIONAL PARK. PLEASE REFER TO THE LATEST FLOOD
WARNING /SFOFLWUSJ...WGUS46/ FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE MERCED RIVER AT POHONO BRIDGE IS FORECAST TO CONTINUE TO CREST
ABOVE FLOOD STAGE OF 10 FEET DURING THE EARLY MORNING HOURS
TUESDAY THROUGH THURSDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

CAZ089>094-161200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
445 AM PDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY AND THE ADJACENT SIERRA NEVADA FOOTHILLS.

.DAY ONE...TODAY AND TONIGHT

A WEAK PASSING DISTURBANCE WILL PROVIDE A SLIGHT CHANCE FOR
THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

CAZ095-097>099-161200-
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
445 AM PDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TULARE COUNTY
MOUNTAINS...AND THE KERN COUNTY MOUNTAINS AND DESERT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

JEB

Event by event

4 heat. Local standard time, as filed.

Heat, E Central S.J. Valley

When
May 15, 2:00 PM PST to May 18, 8:00 PM PST
Where
E Central S.J. Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Heat, Sw S.J. Valley

When
May 15, 2:00 PM PST to May 18, 8:00 PM PST
Where
Sw S.J. Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Heat, Se S.J. Valley

When
May 15, 2:00 PM PST to May 18, 8:00 PM PST
Where
Se S.J. Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Heat, W Central S.J. Valley

When
May 17, 2:00 PM PST to May 18, 8:00 PM PST
Where
W Central S.J. Valley forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509827, 5509828, 5509829, 5509830.